Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 270, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2003, 4:13 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 4:13 PM CDT (21:13 UTC)
- Expired
- May 3, 2003, 5:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Jasper County, MS, Smith County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
195 WUUS54 KJAN 032113 SVRJAN MSC061-129-032215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 414 PM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN CENTRAL MISSISSIPPI JASPER COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 515 PM CDT * AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LOUIN...OR ABOUT 18 MILES SOUTHWEST OF NEWTON...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR LOUIN AT 425 PM CDT BE NEAR SYLVARENA AT 435 PM CDT BE NEAR BAY SPRINGS AT 450 PM CDT BE NEAR STRINGER...TAYLORSVILLE AT 515 PM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. LAT...LON 3219 8924 3217 8946 3180 8946 3182 8917 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:17 PM CDT, 56 minutes earlier.
Area forecast discussion, May 3, 3:17 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 317 PM CDT SAT MAY 03 2003 FORECAST CHALLENGES IN THIS ACTIVE PATTERN WILL INCLUDE TIMING AND STRENGTH OF CONVECTION IN THE SHORT TERM AND RAIN CHANCES IN THE EXTENDED. CURRENTLY...WIDESPREAD CU DEVELOPMENT OVER CENTRAL AND SOUTHERN MS IN MAX DAYTIME HEATING. TEMPS ARE WELL INTO THE 80S WITH DEWPOINTS AGAIN IN THE MID 60S TO NEAR 70. SFC BOUNDARY MIXING OUT A BIT...MAKING THE DELINEATION MORE DIFFUSE...AND EXTENDS FROM KMLU TO JUST SOUTH OF KMEI. NW FLOW ALOFT STARTING TO BACK A BIT AS UPPER LEVEL RIDGING IS STARTING TO TAKE PLACE IN ADVANCE OF A DISTURBANCE MOVING INTO WESTERN HIGH PLAINS. THIS HAS HELPED TO MASK SUBTLE FEATURES ALOFT. NW FLOW IN SITUATIONS SUCH AS THIS CAN BE QUITE TRICKY AND STILL ANTICIPATE SCT TSRA DEVELOPMENT AROUND THE SFC BOUNDARY LATE THIS AFTERNOON INTO THIS EVENING. IN THE SHORT TERM...QUITE A FEW ISSUES TO DEAL WITH. IN ADDITION TO SCT CONVECTION OVER SOUTHERN AND CENTRAL MS...ANTICIPATE MCS ORGANIZING IN SOUTHEAST OK...EAST TX...SOUTHERN ARK AND NORTHERN LA THIS EVENING AND TONIGHT. THIS WILL EVENTUALLY MOVE EAST-SOUTHEAST INTO THE CWA DURING THE EARLY MORNING HOURS. WILL KEEP VARYING LEVELS OF CHANCE POPS IN CENTRAL/SOUTHERN MS TONIGHT. ONCE THIS MCS EXITS THE REGION TOMORROW MORNING...MUCH OF THE CWA WILL SEE A BRIEF BREAK IN THE ACTION. MODELS IN FAIRLY GOOD AGREEMENT THIS AFTERNOON. THE SUBTLE FEATURES OF TODAY WILL GIVE WAY TO A ROBUST...AND MORE STRAIGHTFORWARD... SHORTWAVE TROUGH SUNDAY. THE DISTURBANCE CURRENTLY MOVING INTO THE WESTERN HIGH PLAINS WILL SHIFT EASTWARD THROUGH THE PLAINS DURING THE DAY TOMORROW. UNLIKE THE DISTURBANCES THAT AFFECTED THE REGION OVER THE PAST FEW DAYS...THIS SYSTEM WILL HAVE MORE VIGOROUS DYNAMICS IN PLACE...DIFFLUENT FLOW ALOFT...MODERATE INTENSITY ULJ...STRONG LLJ. AREAS FROM IOWA THROUGH ARKANSAS ARE IN LINE FOR WIDESPREAD SEVERE WEATHER TOMORROW AFTERNOON. THESE STORMS WILL EVENTUALLY FORM INTO A LINE AND APPROACH THE NORTHWEST PORTION OF THE CWA SUNDAY EVENING...AND EXAMINATION OF FLOW ALOFT SUGGESTS THAT THE LINE WILL LIKELY MOVE EAST/SOUTHEASTWARD INTO NORTHERN AND CENTRAL PORTIONS OF THE CWA SUNDAY NIGHT. MONDAY...BY THIS TIME UPPER LEVEL WINDS WILL HAVE BACKED AND BECOME NEARLY PARALLEL THE SFC FRONT...THUS THE PORTION OF THE FRONT THAT WILL MOVE INTO THE LOWER MS RIVER VALLEY WILL TAKE ITS TIME GETTING HERE. AT THIS POINT...IT APPEARS THAT THE SFC BOUNDARY WILL BE SITUATED OVER NW MS. GUIDANCE MOVES ANOTHER SHORTWAVE TROUGH INTO THE REGION AND INSTIGATES ANOTHER ROUND OF SHOWERS AND STORMS. WILL INCREASE POPS IN NW CWA AND KEEP ONLY LOW END CHANCE POPS OVER SE PORTIONS OF THE CWA. TUESDAY...SOME DISCREPANCIES BETWEEN THE GFS AND ETA APPEAR. THE GFS HAS ANOTHER IN A SERIES OF SHORTWAVES ENTERING THE CWA WHILE THE ETA IS SLOWER. AT THIS POINT CANNOT RELY ON EITHER MODEL DUE TO UNCERTAINTIES INVOLVING SUBTLE SFC BOUNDARIES AND EXACT PLACEMENT OF THE SFC COLD/STATIONARY FRONT. WILL CONTINUE CHANCE POPS. SOME CONCERNS THAT NEED TO BE ADDRESSED AND MONITORED. WINDS WILL BE GUSTY TOMORROW AS THE DISTURBANCE IN THE PLAINS GEARS UP. AT THIS POINT WILL WORD CAUTION ON AREA LAKES...HOWEVER MID SHIFT WILL NEED TO MONITOR GUSTS IN THE DELTA AS THEY MAY APPROACH ADVISORY CRITERIA. SEVERE WEATHER POTENTIAL TOMORROW EVENING AND TOMORROW NIGHT...LARGE HAIL...STRONG WINDS AND A FEW TORNADOES WILL BE POSSIBLE. HWO HANDLES THIS WELL. HEAVY RAINFALL...AT THIS POINT THE NORTHWEST PORTION OF THE CWA APPEARS TARGETED FOR SEVERAL ROUNDS STORMS. WITH SEVERAL BOUTS OF LOCALLY HEAVY RAINFALL POSSIBLE...THE FLOOD POTENTIAL IN THIS REGION NEEDS TO BE CLOSELY MONITORED. IN THE EXTENDED...MED RANGE MODELS CONTINUE THE STATUS QUO. MANY OF THE DIFFICULTIES IN THE SHORT TERM FORECAST WILL BE PREVALENT DURING THIS PERIOD. OVERALL THE MODELS ARE IN AGREEMENT...ALTHOUGH THEY CONTINUE TO DIFFER WITH RESPECT TO THE TIMING OF SHORTWAVE ENERGY...WHICH IS NOT ALL TO SURPRISING. A BROAD TROUGH WILL REMAIN OVER THE WESTERN U.S. THIS FEATURE WILL EJECT SEVERAL UPPER LEVEL WAVES ACROSS THE CENTRAL CONUS WHILE AT THE SFC A BOUNDARY STALLS OVER THE REGION. SUBTLE FEATURES WILL DOMINATE SENSIBLE WEATHER THROUGH THE EXTENDED AND WITH THE LATEST GUIDANCE NOT WAVERING RUN TO RUN...WILL ONLY TWEAK THE EXTENDED. OFF AND ON RA/TSRA APPEARS TO BE THE THEME OF THE UPCOMING WEEK AND WILL CONTINUE CHANCE POPS THROUGH FRIDAY AND ABOVE NORMAL TEMPS THROUGH THE PERIOD. WILL INTRODUCE SATURDAY AS DRY FOR NOW AS UPPER RIDGE BUILDS OVER THE REGION IN ADVANCE OF ANOTHER WAVE MOVING INTO THE PLAINS...ALTHOUGH CONFIDENCE IS LOW. PRELIMINARY NUMBERS... JAN 65/87/69/84/68 4044 MEI 64/86/68/85/67 4044 .JAN... AR...NONE. LA...NONE. MS...NONE. GAGAN
Hazardous weather outlook, May 3, 2:47 PM CDT, 1 hour 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 247 PM CDT SAT MAY 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... AN OLD WEAK FRONTAL BOUNDARY REMAINS OVER PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI THIS AFTERNOON. THIS BOUNDARY WILL SEVERE TO FOCUS THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING. THUNDERSTORMS WILL MAINLY OCCUR SOUTH OF A LINE FROM GREENVILLE TO CANTON TO MERIDIAN. THE ATMOSPHERE SOUTH OF THIS AREA REMAINS VERY UNSTABLE AND WILL SUPPORT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. AN AREA OF MORE CONCENTRATED STRONGER THUNDERSTORMS...ARE EXPECTED ALONG AND WEST OF THE MISSISSIPPI RIVER. THIS AREA WILL HAVE A SLIGHTLY HIGHER POSSIBILITY OF SEEING SUPERCELL STORMS...RESULTING IN SMALL POSSIBILITY OF TORNADOES. LATER IN THE EVENING AND AFTER MIDNIGHT...THE FRONTAL BOUNDARY SHOULD BEGIN TO LIFT NORTHWARD AS A WARM FRONT. THIS BOUNDARY...WITH AND INCREASE IN A NOCTURNAL LOW LEVEL JET...WILL SEVERE TO FOCUS A THUNDERSTORM COMPLEX OVER THE ARKLATEX REGION. THIS COMPLEX MAY MOVE FAR ENOUGH EAST ALONG THE RETREATING FRONT TO BRING THE POSSIBILITY OF SEVERE STORMS TO THE ARKLAMISS DELTA REGION. HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE THE CONCERN. ...NON PRECIPITATION... A STRONG SURFACE LOW WILL DEVELOP OVER THE PLAINS ON SUNDAY. AS THIS FEATURE DEVELOPS AND INTENSIFIES...A STRONG PRESSURE GRADIENT WILL DEVELOP AND BRING BREEZY CONDITIONS TO THE WESTERN HALF OF THE AREA. THE STRONGEST WINDS WILL REMAIN OVER THE DELTA PARISHES AND COUNTIES...WITH SLIGHTLY LOWER WIND SPEEDS EXPECTED AS YOU GO EASTWARD. EXPECT SUSTAINED WINDS BETWEEN 15 AND 20 MPH...WITH GUSTS BETWEEN 25 AND 30 MPH. CAUTION IS ADVISED ON AREA LAKES SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... ...DAYS TWO AND THREE... A VOLATILE WEATHER SITUATION WILL BEGIN TO TAKE SHAPE BY SUNDAY EVENING AS STRONG JET STREAM ENERGY APPROACHES FROM THE WEST...AND INTERACTS WITH A DEVELOPING SURFACE LOW AND VERY MOIST UNSTABLE AIRMASS. SEVERE THUNDERSTORMS ARE EXPECTED TO ERUPT OVER ARKANSAS AND NORTHERN LOUISIANA SUNDAY EVENING...AND EFFECT NORTHWEST PORTIONS OF THE OUTLOOK AREA...GENERALLY NORTHWEST OF THE NATCHEZ TRACE SUNDAY NIGHT. STRONG WIND SHEAR AND INSTABILITY WILL BE IN PLACE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK...WITH THE HIGHEST CONCENTRATION OF STORMS OVER THE ARKLAMISS REGION. CONDITIONS WILL BE FAVORABLE FOR VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES. THE SEVERE WEATHER SITUATION WILL CONTINUE OVER THE SAME LOCATIONS THROUGH TUESDAY. IN ADDITION TO THE SEVERE WEATHER...THE POTENTIAL FOR FLOODING RAINS MAY INCREASE OVER THE NORTHERN COUNTIES BY MONDAY AFTERNOON...AS THE ATMOSPHERIC FLOW WILL SUPPORT SEVERAL ROUNDS OF STORMS OVER THE SAME LOCATIONS. EVERYONE SHOULD CONTINUE TO MONITOR THIS DEVELOPING WEATHER SITUATION. ...DAYS FOUR THROUGH SEVEN... THE STRONG TO SEVERE WEATHER SITUATION WILL CONTINUE OVER THE OUTLOOK AREA DURING THE MID TO LATE WEEK...AS A STRONG JET STREAM CONTINUES TO INTERACT WITH A STALLED FRONTAL BOUNDARY OVER THE REGION. A FEW MORE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ALONG WITH A POTENTIAL FOR FLOODING RAINS. THE LOCATION AND INTENSITY OF INDIVIDUAL STORM SYSTEMS REMAINS UNCERTAIN...DUE TO THE EXACT POSITION OF THE STALLED FRONT. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS FOR MORE INFORMATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE NEEDED TONIGHT AND ON SUNDAY EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 3, 1:19 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
119 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM PHILADELPHIA MS 1.75 INCH HAIL
05/03/03 NESHOBA REPORTED BY NWS
COOPERATIVE OBSERVER.Local storm report, May 3, 3:27 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 AM MCCOOL MS 1.00 INCH HAIL
05/03/03 ATTALA NICKEL TO QUARTER SIZE
HAIL.
0345 AM GRENADA MS 60 MPH WIND GUST
05/03/03 GRENADA WIND GUST TO 60 MPH
REPORTED BY PUBLIC.Local storm report, May 3, 3:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM RUSSUM MS 0.75 INCH HAIL
05/03/03 CLAIBORNE PENNY TO DIME SIZE HAIL
REPORTED BY PUBLIC.
0500 AM CLIFTONVILLE MS 0.75 INCH HAIL
05/03/03 NOXUBEE PENNY TO DIME SIZE HAIL
REPORTED BY PUBLICLocal storm report, May 3, 3:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM DUFFEE MS 0.75 INCH HAIL
05/03/03 NEWTON PENNY TO DIME SIZE HAIL
REPORTED BY SHERIFFS
DEPARTMENT.
0520 AM LOUISVILLE MS 0.75 INCH HAIL
05/03/03 WINSTON PENNY TO DIME SIZE HAIL
REPORTED BY SHERIFFS
DEPARTMENT.Local storm report, May 3, 3:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM EVERGREEN MS 0.88 INCH HAIL
05/03/03 RANKIN NICKEL SIZE HAIL REPORTED
IN COMMUNITY OF EVERGREEN
BY PUBLICLocal storm report, May 3, 4:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT SAT MAY 03 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM COLUMBIA MS 0.75 INCH HAIL
05/03/03 MARION PENNY TO DIME SIZE HAIL
REPORTED BY NATIONAL
WEATHER SERVICE STORM
SPOTTER.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:22 AM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 58 min |
| May 3, 12:34 AM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 3, 2:56 AM CDT | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 44 min |
| May 3, 3:27 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 28 min |
| May 3, 4:39 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 46 min |
| May 3, 5:14 AM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Winston | 46 min |
| May 3, 5:31 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 59 min |
| May 3, 5:45 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 75 min |
| May 3, 6:18 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 62 min |
| May 3, 6:36 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Newton | 59 min |
| May 3, 7:12 AM CDT | Severe Thunderstorm Warning | JAN | Clarke | 63 min |
| May 3, 7:21 AM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 19 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 63 min |
| May 3, 3:45 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 65 min |
| May 3, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 24 min |
| May 3, 4:23 PM CDT | Tornado Warning | JAN | Rankin, Simpson | 47 min |
| May 3, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 62 min |
| May 3, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 42 min |
| May 3, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 58 min |
| May 3, 6:27 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 28 min |
| May 3, 6:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones, Lamar | 57 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.